clopen.solutions
OP-00297 Open

The polygonal Payne–Pólya–Weinberger ratio conjecture

Submit a result

For a bounded planar domain $D$ let $\lambda_1(D) \le \lambda_2(D) \le \cdots$ be the Dirichlet eigenvalues of $-\Delta$ on $D$, counted with multiplicity. The ratio $\lambda_2/\lambda_1$ is invariant under dilations. Payne, Pólya and Weinberger proved $\lambda_2/\lambda_1 \le 3$ for every bounded planar domain, and Ashbaugh and Benguria proved that the disk maximizes the ratio. Among triangles the equilateral triangle maximizes it: Siudeja proved this for acute triangles, and Arbon, Mannan, Psenka and Ragavan for all triangles. Arbon proved that the square is a strict local maximizer of the ratio among quadrilaterals.

Problem. Let $R_n$ be a regular $n$-gon. Is $$\frac{\lambda_2(P)}{\lambda_1(P)} \le \frac{\lambda_2(R_n)}{\lambda_1(R_n)}$$ for every integer $n \ge 4$ and every simple bounded planar $n$-gon $P$?

Source: Antunes and Freitas (2008), from a numerical study (see Arbon (2022)); stated as Conjecture 6.31 by Laugesen and Siudeja (2017), whose case n = 3 was proved by Arbon, Mannan, Psenka and Ragavan (2022). Stated for n ≥ 4 by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
SP — Spectral Theory
Secondary
AP
Keywords
AIM Open Applied Problems, Dirichlet eigenvalues, eigenvalue ratios, polygons

References

@article{antunes2008,
  author  = {Antunes, Pedro and Freitas, Pedro},
  title   = {A numerical study of the spectral gap},
  journal = {J. Phys. A},
  volume  = {41},
  number  = {5},
  year    = {2008},
  pages   = {055201},
  doi     = {10.1088/1751-8113/41/5/055201},
}
@incollection{laugesen2017,
  author    = {Laugesen, Richard S. and Siudeja, Bart{\l}omiej A.},
  title     = {Triangles and other special domains},
  booktitle = {Shape Optimization and Spectral Theory},
  editor    = {Henrot, Antoine},
  publisher = {De Gruyter Open},
  address   = {Warsaw},
  year      = {2017},
  pages     = {149--200},
  doi       = {10.1515/9783110550887-006},
}
@article{arbon2022triangles,
  author        = {Arbon, Ryan and Mannan, Mohammed and Psenka, Michael and Ragavan, Seyoon},
  title         = {A proof of the triangular {A}shbaugh--{B}enguria--{P}ayne--{P}{\'o}lya--{W}einberger inequality},
  journal       = {J. Spectr. Theory},
  volume        = {12},
  number        = {2},
  year          = {2022},
  pages         = {515--533},
  doi           = {10.4171/JST/409},
  eprint        = {2009.00927},
  archivePrefix = {arXiv},
}
@article{payne1956,
  author  = {Payne, L. E. and P{\'o}lya, G. and Weinberger, H. F.},
  title   = {On the ratio of consecutive eigenvalues},
  journal = {J. Math. and Phys.},
  volume  = {35},
  number  = {1-4},
  year    = {1956},
  pages   = {289--298},
  doi     = {10.1002/sapm1956351289},
}
@article{ashbaugh1992,
  author  = {Ashbaugh, Mark S. and Benguria, Rafael D.},
  title   = {A sharp bound for the ratio of the first two eigenvalues of {D}irichlet {L}aplacians and extensions},
  journal = {Ann. of Math. (2)},
  volume  = {135},
  number  = {3},
  year    = {1992},
  pages   = {601--628},
  doi     = {10.2307/2946578},
}
@article{siudeja2010,
  author        = {Siudeja, Bart{\l}omiej},
  title         = {Isoperimetric inequalities for eigenvalues of triangles},
  journal       = {Indiana Univ. Math. J.},
  volume        = {59},
  number        = {3},
  year          = {2010},
  pages         = {1097--1120},
  doi           = {10.1512/iumj.2010.59.3744},
  eprint        = {0707.3631},
  archivePrefix = {arXiv},
}
@misc{arbon2022quadrilaterals,
  author        = {Arbon, Ryan},
  title         = {Global and local bounds on the fundamental ratio of triangles and quadrilaterals},
  year          = {2022},
  eprint        = {2207.05814},
  archivePrefix = {arXiv},
}
@misc{aim-polygonal-ppw,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The polygonal Payne–Pólya–Weinberger ratio conjecture}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/019-polygonal-ppw.md},
  note         = {Entry 019 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00297, "The polygonal Payne–Pólya–Weinberger ratio conjecture", clopen.solutions.